Weight loss drugs triggering hair loss
Hi there folks. We’ve all been there. A doctor prescribes a drug for us and we see hair loss as a possible side-effect by hey, it can’t be all that bad. Or can it?
Well, truth be told, what I am seeing firsthand at Hair Oh Yeah is a little bit terrifying. I remember my ex-husband going on to Ozempic many years ago and very soon thereafter, he started to shave his head. I didn’t think much of it.
More recently, I opened my hair restoration treatment business in Bellevue, WA, and found an AARP article that listed a number of drugs that commonly result in hair loss. During my patient consultations, we check to see which of these the patient is on and sometimes their doctors have advised them of potential hair loss already. The list is full of many regularly prescribed drugs such as:
Some anti-depressants, high blood pressure medications, anticoagulants, cholesterol-lowering meds; arthritis, epilepsy, acne and psoriasis medications.
The ones that I have seen do the most damage (cancer treatments aside), are the weight-loss drugs – Mounjaro, Semaglutide, Ozempic. The patients who take weight loss drugs and who I am treating for hair loss and alopecia, are not only seeing excessive shedding but their hair is thinning to a point where they begin to bald in patches.
I can only compare this hair loss pattern to what I see in patients with hair loss from trauma or auto-immune diseases. The body appears to be in flight-or-fight mode, where the body concentrates its resources on vital body functions only, and non-vital bodily processes take a back seat. Maybe, this is how the drug companies trick the digestive system into slowing down? Can’t say for sure but the results are dramatic – both in weight and hair loss.
I think that we all like to believe that the hair will grow back afterwards. If the area is balding, there is a real risk that the hair might not come back. When the hair follicle health degenerates, the hair becomes too thin to push its way through the thick skin on the scalp. If that follicle’s health is not restored pretty quickly, chances are that the follicle is no longer dormant but dead. The only solution at that point is a hair transplant. Pretty scary stuff.
I’m not one for doomsday predictions but I see people coming in for consultations that I can help a little or not at all because they have left it too long and my Alma TED is an ultra sound treatment and not magic – (maybe a little magic, especially if you compare it to the results that you get compared with MicroNeedling or PRP injections on the scalp).
I leave you with a last little nugget. Your health is all about you. Your hair is too. Take ownership and if you are on the weight loss drugs, make sure that you are balancing the hair loss with some sort of scalp-rejuvenation treatment (like Alma TED, scalp massage, medical-grade infrared light) to ensure that the scalp continues to be well supplied with blood flow and the hair follicles receive the necessary nutrients.